Alert archive / Kentucky / Freeze Warnings in 2017
Freeze Warning 5, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Mar 21, 2017, 3:48 PM EDT for Carter County, Greenup County, Kentucky. It took effect at Mar 22, 2017, 4:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2017, 3:48 PM EDT (19:48 UTC)
- In effect from
- Mar 22, 2017, 4:00 AM EDT
- Expired
- Mar 22, 2017, 8:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
Counties Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387 WWUS71 KRLX 211948 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 348 PM EDT Tue Mar 21 2017 KYZ101-102-221200- /O.NEW.KRLX.FZ.W.0005.170322T0800Z-170322T1200Z/ Greenup-Carter- Including the cities of Flatwoods, Greenup, Grayson, and Olive Hill 348 PM EDT Tue Mar 21 2017 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EDT WEDNESDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 4 AM to 8 AM EDT Wednesday. * Temperatures...Lows 30-32 F. * Timing...Wednesday morning. * Impacts...Exposed plants may be injured by freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
682 WWUS71 KRLX 220735 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 335 AM EDT Wed Mar 22 2017 KYZ101-102-221200- /O.CON.KRLX.FZ.W.0005.170322T0800Z-170322T1200Z/ Greenup-Carter- Including the cities of Flatwoods, Greenup, Grayson, and Olive Hill 335 AM EDT Wed Mar 22 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * Temperatures...In the lower 30s. * Timing...Wednesday morning. * Impacts...Exposed plants may be injured by freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
717 WWUS71 KRLX 221157 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 757 AM EDT Wed Mar 22 2017 KYZ101-102-221300- /O.EXP.KRLX.FZ.W.0005.000000T0000Z-170322T1200Z/ Greenup-Carter- Including the cities of Flatwoods, Greenup, Grayson, and Olive Hill 757 AM EDT Wed Mar 22 2017 ...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING... Temperatures, currently hovering around 32 degrees, will continue to rise as the morning progresses. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 21, 2:15 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 21, 2:15 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Charleston WV 215 PM EDT Tue Mar 21 2017 .SYNOPSIS... A cold front crosses tonight. High pressure Wednesday night and Thursday. Warm front Friday morning. Unsettled with waves of low pressure over the weekend into early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 210 PM Tuesday... Low stratus will continue to gradually erode through the remainder of the afternoon. Attention turns to a more potent cold front to cross later this evening. Near term and hi res models continue to show a band of -shra with this front. Current thinking is this may be a bit overdone but will still give some nod to low pops across the northern lowlands and northern mountains. Across the high terrain this would be a few hours of -sn in the air. CAA ensues, lasting into Wednesday. Normally we would look for some CAA stratocu to form but models are really dry in the low levels. As such, expect abundant sunshine, though a bit chilly for this time of year. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 215 PM Tuesday... A broad high pressure system will extend from its center over the Great Lakes region, south and east into the OH Valley and WV through Wednesday night. This position keeps the area under northerly flow and cold advection Wednesday night. Models show H850 temperatures around minus 7C Wednesday night. Together with clear skies and expected radiational cooling, temperatures will drop into the mid 20s southern coal fields ranging into the teens higher elevations northeast mountains. This will pose another hard freeze Wednesday night through Thursday morning. The high pressure moves east across the eastern sea board to bring south southwest flow over the local area by 00Z Friday. Then, a relatively moist and warm air mass will begin to move over the region allowing a warm front to spread some rain Thursday night and Friday. Temperatures on Friday could reach the mid to upper 60s lowlands, ranging into the low 50s higher elevations. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 215 PM Tuesday... The atmosphere will continue unsettled while in the warm sector Thursday night and Friday. Convection right ahead of a cold front will spread from west to east Saturday and Saturday night. The actual cold front crosses Sunday as the parent low pressure center moving over the OH Valley and WV. Have likely PoPs but they look slower than previous forecast. Went straight with the blend of all models for temperatures through the period. Warmer temperatures expected for the weekend. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 210 PM Tuesday... Low stratus, primarily in the form of MVFR cigs, will gradually erode thru late afternoon with VFR conditions taking hold across northern and western sites. A cold front will cross in the 00 to 06Z time frame from northwest to southeast. There may be a brief shra across the northern sites with a period of MVFR postfrontal stratocu also possible across the northern sites. Drier air overwhelms the column Wednesday for abundant sunshine and VFR conditions dominant. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Development and extent of IFR conditions Tuesday morning uncertain. Also, timing of improvement to VFR conditions uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M H H H H M H H H M H M HTS CONSISTENCY H H H H M H H H H H H M BKW CONSISTENCY H H M M M M M M M M M L EKN CONSISTENCY M M H H H H H H M H H M PKB CONSISTENCY H M H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z WEDNESDAY... IFR possible in rain Saturday night and Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/30 NEAR TERM...ARJ SHORT TERM...ARJ LONG TERM...TRM AVIATION...30
Hazardous weather outlook, Mar 21, 4:28 AM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 428 AM EDT Tue Mar 21 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-220830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 428 AM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:03 PM EDT | Special Weather Statement | RLX | Carter | 27 min |
Nearby
Freeze Warnings in Kentucky, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.